A recently published report describes the case of a 62-year-old patient who experienced rare but serious central nervous system (CNS) side effects following the initiation of gabapentin therapy.
The patient, an African American female with end-stage renal disease (ESRD) and hypertension, presented to the emergency department with altered mental status. One day prior to presentation, she became confused, drowsy, and could not follow directions following a session of hemodialysis. Additionally, she began experiencing periodic limb jerking movements. The patient had been prescribed gabapentin 100mg twice daily 2 days prior to presentation after experiencing painful leg spasms for 2 weeks.
Physical examination revealed alternating levels of consciousness, the ability to follow simple commands only, and periodic myoclonic movements in the upper and lower limbs. Noncontrast head computerized tomography and electrocardiogram was found to be unremarkable. The patient’s basic metabolic panel revealed a blood urea nitrogen level of 12 mg/dL and creatinine level of 5.17 mg/dL, but was otherwise normal. Upon admission, her gabapentin level was 14 µg/mL.
Following emergency hemodialysis, the patient improved significantly, with complete resolution of myoclonus. Gabapentin levels decreased to 9.7 µg/mL after the second dialysis session and further dropped to 4.6 µg/mL after the third session.
“The development of altered mental status in patients with kidney dysfunction can be due to an extensive list of medical conditions ranging from a simple urinary tract infection to a major intracranial bleed,” the study authors explained. “All investigational studies were within normal limits and directed us to consider other rare etiologies such as gabapentin-related central nervous system side effects.”
Yeddi, Ahmed, MD; Adam, Omeralfaroug, MD; Khalid, Mowyad, MD; Benjaram, Sindhuri, MD; Abu-Heija, Ahmad, MD; Abdallah, Mohamed A., MD; Shah, Pranav, MD; Myoclonus and Altered Mental Status Induced by Single Dose of Gabapentin in a Patient With End-Stage Renal Disease; American Journal of Therapeutics 2019 DOI: 10.1097/MJT.0000000000000942